Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 259, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 28, 2017, 12:39 AM CDT for 5 counties in Missouri. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 12:39 AM CDT (05:39 UTC)
- Expired
- May 28, 2017, 1:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Barton County, MO, Dade County, MO, Jasper County, MO, Lawrence County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:39 AM CDT | HAIL 1.75 | Duenweg, MO | GOLFBALL SIZE HAIL REPORTED AT GAS STATION NEAR HIGHWAY 249 AND HIGHWAY 66. |
| May 28, 12:46 AM CDT | HAIL 1.75 | 1 W Carthage, MO | REPORTED BY CARTHAGE FIRE DEPARTMENT NAR IMPERIAL AND HIGHWAY 171. |
| May 28, 12:46 AM CDT | HAIL 2.5 | 1 W Carthage, MO | *** 1 INJ *** THERE WAS ONE MINOR INJURY REPORTED AT THE DRIVE IN ON THE WEST SIDE OF TOWN DUE TO BROKEN GLASS FROM WINDOWS BEING KNOCKED OUT FROM LARGE HAIL. |
| May 28, 12:50 AM CDT | HAIL 2 | Carthage, MO | SPOTTER NETWORK REPORT NEAR CARTHAGE. |
| May 28, 12:50 AM CDT | HAIL 2.5 | Carthage, MO | TENNIS BALL HAIL KNOCKED OUT LAW ENFORCEMENT CAR WINDOWS AND DAMAGE TO VEHICLES IN CARTHAGE. |
| May 28, 1:00 AM CDT | HAIL 1.75 | 4 Ene Carthage, MO | MPING REPORT OF GOLF BALL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:06 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660
WUUS53 KSGF 280539
SVRSGF
MOC011-057-097-109-145-280630-
/O.NEW.KSGF.SV.W.0259.170528T0539Z-170528T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1239 AM CDT SUN MAY 28 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Barton County in southwestern Missouri...
North central Newton County in southwestern Missouri...
Northwestern Lawrence County in southwestern Missouri...
Jasper County in southwestern Missouri...
Southwestern Dade County in southwestern Missouri...
* Until 130 AM CDT
* At 1238 AM CDT, a severe thunderstorm was located over Carterville,
or near Carthage, moving northeast at 45 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters. This storm has a history of
producing large hail in the Joplin area.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Oronogo... Carterville...
Duquesne... Duenweg...
Lockwood... Jasper...
Diamond... Golden City...
Airport Drive... Alba...
Purcell... Carytown...
Fidelity... Neck City...
Avilla... Brooklyn Heights...
This includes Interstate 44 between mile markers 9 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3697 9437 3717 9460 3752 9409 3729 9382
TIME...MOT...LOC 0538Z 234DEG 37KT 3713 9440
HAIL...2.00IN
WIND...<50MPH
$$
Burchfield3 follow-up statements
161
WWUS53 KSGF 280558
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1258 AM CDT SUN MAY 28 2017
MOC145-280606-
/O.CAN.KSGF.SV.W.0259.000000T0000Z-170528T0630Z/
Newton MO-
1258 AM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NEWTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern Missouri.
LAT...LON 3707 9425 3723 9442 3752 9409 3729 9382
TIME...MOT...LOC 0556Z 234DEG 37KT 3724 9420
$$
MOC011-057-097-109-280630-
/O.CON.KSGF.SV.W.0259.000000T0000Z-170528T0630Z/
Barton MO-Lawrence MO-Jasper MO-Dade MO-
1258 AM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHEASTERN BARTON...NORTHWESTERN LAWRENCE...EASTERN JASPER AND
SOUTHWESTERN DADE COUNTIES...
At 1256 AM CDT, a severe thunderstorm was located 7 miles northeast
of Carthage, moving northeast at 45 mph.
HAZARD...Tennis ball size hail.
SOURCE...Trained weather spotters. Tennis ball size hail has
occurred with this storm in Carthage.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Carthage... Lockwood...
Jasper... Golden City...
Alba... Carytown...
Avilla... Reeds...
Red Oak... Maple Grove...
Dudenville... Meinert...
This includes Interstate 44 between mile markers 22 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3707 9425 3723 9442 3752 9409 3729 9382
TIME...MOT...LOC 0556Z 234DEG 37KT 3724 9420
HAIL...2.50IN
WIND...<50MPH
$$
Burchfield245
WWUS53 KSGF 280615
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
115 AM CDT SUN MAY 28 2017
MOC011-057-097-109-280630-
/O.CON.KSGF.SV.W.0259.000000T0000Z-170528T0630Z/
Barton MO-Lawrence MO-Jasper MO-Dade MO-
115 AM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHEASTERN BARTON...NORTHWESTERN LAWRENCE...NORTHEASTERN JASPER
AND SOUTHWESTERN DADE COUNTIES...
At 114 AM CDT, a severe thunderstorm was located near Lockwood, or 9
miles southwest of Greenfield, moving northeast at 45 mph.
HAZARD...Two inch hail.
SOURCE...Trained weather spotters. This storm has a history of
producing two inch hail.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Lockwood... Golden City...
Avilla... Red Oak...
Maple Grove... Dudenville...
Meinert...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.
LAT...LON 3712 9415 3724 9422 3752 9409 3729 9382
TIME...MOT...LOC 0614Z 234DEG 37KT 3735 9400
HAIL...2.00IN
WIND...<50MPH
$$
Burchfield418
WWUS53 KSGF 280622
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
122 AM CDT SUN MAY 28 2017
MOC011-057-097-109-280632-
/O.EXP.KSGF.SV.W.0259.000000T0000Z-170528T0630Z/
Barton MO-Lawrence MO-Jasper MO-Dade MO-
122 AM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTON...
NORTHWESTERN LAWRENCE...NORTHEASTERN JASPER AND SOUTHWESTERN DADE
COUNTIES WILL EXPIRE AT 130 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3712 9415 3724 9422 3752 9409 3729 9382
TIME...MOT...LOC 0622Z 234DEG 37KT 3740 9392
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:27 AM CDT, 12 minutes earlier.
Area forecast discussion, May 28, 12:27 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1227 AM CDT Sun May 28 2017
.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat May 27 2017
Convection has been ongoing across the area for a couple of hours
now. Surface boundary extends from southern Illinois across
southern Missouri to a surface low over north-central Oklahoma.
The environment is extremely unstable with SBCAPE from our 18z
sounding over 5000 J/kg and 0-6km shear at around 50 kts. This
initial round is starting to become more linear with outflow
pushing the boundary southward.
The second round looks to be developing both in southeast Kansas
and northeast Oklahoma per SPC discussions. Will need to monitor
this closely as models...such as the HRRR...are tending to keep
the convection tied to the surface boundary. If this were to
materialize...would need to monitor for training of cells and
locally heavy rainfall along this east-west boundary.
Surface front will begin to push through the area during the
morning hours on Sunday. Rain should be out of all but south-
central Missouri by Sunday afternoon.
.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat May 27 2017
The upper level system then remains across the northern Great
Lakes region through Tuesday before an upper level ridge over the
western states begins to push it eastward. This will keep us in
northwest flow for the first half of the forecast period. Monday
and Tuesday should be dry but conditions will become unsettled
from Wednesday on.
By Thursday...an upper level trough begins to move out of the
desert southwest which will once again increase our rain chances.
Temperatures during the period will be at or slightly above
seasonal normals with highs in the 70s and 80s and lows in the 50s
and 60s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1220 AM CDT Sun May 28 2017
Showers and thunderstorms will continue to impact the regions
terminals through the much of the overnight hours. MOst of the
activity will diminish before sunrise. Ceilings will be VFR to
MVFR through sunrise as well depending on where storms occur.
After Sunrise, improving conditions are expected through the day
Sunday with cloud cover scattering out by early evening.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT this morning for MOZ082-083-088-
090>098-101>106.
KS...NONE.
&&
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...HatchHazardous weather outlook, May 28, 12:32 AM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1232 AM CDT Sun May 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290545- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1232 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Hail risk. Limited Thunderstorm wind damage risk. Elevated to Significant Flooding risk. Limited Lightning risk. DISCUSSION... Scattered severe thunderstorms will remain possible overnight across portions of extreme southeastern Kansas and southwestern Missouri. Hail up to two inches in diameter will be the primary potential severe weather hazard. Wind gusts up to 50 mph will also be possible with a few storms, along with frequent cloud to ground lightning and locally heavy rainfall. Flooding will also persist overnight over portions of southern Missouri with the most significant flooding occurring in the Branson area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A few storms may linger across far southern Missouri into Sunday morning. The next chance of storms comes towards the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight for portions of extreme southeastern Kansas and southwestern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Local storm report, May 27, 11:17 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG WEST PLAINS 36.73N 91.85W
05/27/2017 HOWELL MO PUBLIC
PICTURES ON SOCIAL MEDIA SHOWED MINOR ROOF
DAMAGE TO A BUSINESSES IN DOWNTOWN WEST
PLAINS.
&&
MGLocal storm report, May 28, 12:09 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1209 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM FLASH FLOOD 3 SSE KIRBYVILLE 36.59N 93.14W
05/28/2017 TANEY MO DEPT OF HIGHWAYS
HIGHWAY J WAS CLOSED.
&&
MGLocal storm report, May 28, 12:27 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1227 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 1 SSE GALENA 37.06N 94.63W
05/28/2017 E1.75 INCH CHEROKEE KS EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED NEAR GALENA.
&&
MGLocal storm report, May 28, 12:29 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM HAIL 1 SE IRON GATES 37.06N 94.55W
05/28/2017 E1.00 INCH JASPER MO FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTS QUARTER SIZE HAIL
NEAR IRON GATES.
&&
MGLocal storm report, May 28, 12:33 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1233 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM HAIL JOPLIN 37.08N 94.51W
05/28/2017 E1.00 INCH JASPER MO LAW ENFORCEMENT
SEVERAL REPORTS OF QUARTER SIZE HAIL AROUND
THE JOPLIN AREA.
&&
MGLocal storm report, May 28, 12:34 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 AM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 AM HAIL 1 NW SILVER CREEK 37.05N 94.48W
05/28/2017 E1.00 INCH NEWTON MO PUBLIC
MPING REPORT OF QUARTER SIZE HAIL ON I-44
AND RANGELINE ROAD.
&&
MGThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:02 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Webster, Wright | 43 min |
| May 27, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 39 min |
| May 27, 7:25 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone and 1 more | 5 hr |
| May 27, 7:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Lawrence, McDonald, Newton and 2 more | 62 min |
| May 27, 7:28 PM CDT | Tornado Warning | SGF | Douglas, Howell | 32 min |
| May 27, 7:30 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Texas, Wright | 60 min |
| May 27, 7:48 PM CDT | Tornado Warning | SGF | Howell, Oregon, Shannon | 27 min |
| May 27, 7:59 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon, Texas | 61 min |
| May 27, 8:01 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 30 min |
| May 27, 8:20 PM CDT | Flash Flood Warning | SGF | Barry, Douglas, McDonald, Ozark, Stone, Taney | 4 hr |
| May 27, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton, Stone, Taney | 52 min |
| May 27, 9:22 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 38 min |
| May 27, 9:34 PM CDT | Flash Flood Warning | SGF | Stone, Taney | 6 hr |
| May 27, 9:50 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 40 min |
| May 27, 10:21 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Greene, McDonald, Stone, Taney | 12 hr |
| May 27, 11:49 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 56 min |
| May 28, 12:04 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon | 12 hr |
| May 28, 8:12 AM CDT | River Flood Warning | SGF | Cedar | 35 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.